| Model Number |
466F220B |
| Medical Device Problem Codes |
Fracture (1260); Difficult to Remove (1528); Migration (4003)
| Health Effect - Clinical Codes |
Coagulation Disorder (1779); Obstruction/Occlusion (2422); Device Embedded In Tissue or Plaque (3165); Thrombosis/Thrombus (4440)
| Date of Event |
12/01/2012
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported by the legal brief, a patient underwent placement of an optease vena cava filter.The filter subsequently malfunctioned and caused injury and damage to the patient, including, but not limited to inferior vena cava (ivc) thrombosis, fracture of the filter and pain.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages and required extensive medical care and treatment, including multiple surgeries.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, and pain and suffering and other damages.
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
The medical records state that the indication for filter implant was right popliteal deep vein thrombosis and the inability to anticoagulate post anterior cervical decompression and fusion, three days prior.The filter was placed via the right common femoral vein.It was deployed strategically into the infrarenal position above the common iliac bifurcation.A control venogram showed the successful position of the filter and normal filling of the venous system.The patent tolerated the procedure well.Other medical history was noted for hypothyroidism, cervical spinal stenosis, morbid obesity, hyperlipidemia, obstructive sleep apnea and diabetes mellitus.Approximately eight years and seven months post implant an ultrasound (u/s) of the right lower extremity was performed for pain.Results of the scan noted nonocclusive thrombus in the distal right popliteal vein.Approximately eight years and ten months post implant the patient underwent a complex removal procedure, after a failed attempt at another facility.The filter was removed in entirety from the right common femoral vein using endobrachial forceps and loop snare technique.A filter fragment was removed using a snare and one extravascular fragment remained.Findings noted a fractured optease ivc filter low in the ivc, just above the iliac confluence, with scattered synechia (adhesions) related to prior caval occlusion and lysis.There was no clot in the filter.After removal, a cavogram showed some wall-adherent debris at the site of the filter removal but was otherwise unchanged.The removed filter was inspected to best extent possible given the distortion from removal and appeared to be intact except for the retained side rail.The filter was sent to pathology.Additional information received per the patient profile form (ppf) states that the patient experienced filter fracture, migration of fractured struts, filter embedded in wall of the inferior vena cava (ivc), blood clots, clotting and/or occlusion of the ivc.The patient had multiple surgeries to remove the device.The patient reported undergoing percutaneous removal attempt at approximately one year post implant and again eight years and ten months post implant.The patient also reported pain, swelling, weakness, thrombosis and anxiety related to the filter.
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused inferior vena cava (ivc) thrombosis, fracture of the filter and pain.The patient reported becoming aware of fracture, migration of fractured struts, filter embedded in wall of the ivc, blood clots, clotting and/or occlusion of the ivc and multiple surgeries to remove the filter, approximately eight years and ten months post implant.The patient reported undergoing percutaneous removal attempt at approximately one year post implant and again eight years and ten months post implant.The patient also reported pain, swelling, weakness, thrombosis and anxiety related to the filter.According to the medical records, the indication for the filter implant was right popliteal deep vein thrombosis and the inability to anticoagulate status post anterior cervical decompression and fusion, three days prior.The filter was placed via the right common femoral vein and deployed strategically in the infrarenal position above the common iliac bifurcation.A control venogram showed the successful position of the filter and normal filling of the venous system.The patent tolerated the procedure well.Other medical history was noted for hypothyroidism, cervical spinal stenosis, morbid obesity, hyperlipidemia, obstructive sleep apnea and diabetes mellitus.Approximately eight years and seven months post implant an ultrasound (u/s) of the right lower extremity was performed for pain.Results of the scan noted nonocclusive thrombus in the distal right popliteal vein.Approximately eight years and ten months post implant the patient underwent a complex removal procedure, after a failed attempt at another facility.The filter was removed in entirety from the right common femoral vein using endobrachial forceps and loop snare technique.A filter fragment was removed using a snare and one extravascular fragment remained.Findings noted a fractured optease ivc filter low in the ivc, just above the iliac confluence, with scattered synechia (adhesions) related to prior caval occlusion and lysis.No clot in the filter.After removal, cavogram showed some wall-adherent debris at the site of the filter removal but was otherwise unchanged.The removed filter was inspected to best extent possible given the distortion from removal and appeared to be intact except for the retained side rail.The filter was sent to pathology.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the inferior vena cava (ivc) for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Retrieval of the optease vena cava filter is indicated, in the us, up to 14 days post implant.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explant problems after as short a period as 12 days.Blood clots, clotting and occlusive thrombosis within the filter and/or vasculature do not represent a device malfunction.Clinical factors that may have influenced the event include patient, pharmacological and vessel characteristics.The instructions for use states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Inferior vena cava (ivc) filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the ifu as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the inferior vena cava including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Without images available for review the reported events could not be confirmed or further clarified.Pain, swelling, weakness, and anxiety do not represent a device malfunction and may be related to underlying patient specific issues.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
Additional Manufacturer Narrative
It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused inferior vena cava (ivc) thrombosis, fracture of the filter and pain.The indication for the filter implant, procedural details and patient medical history have not been provided.The product remains implanted and unavailable for analysis, the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the inferior vena cava (ivc) for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Blood clots, clotting and occlusive thrombosis within the filter and/or vasculature do not represent a device malfunction.Clinical factors that may have influenced the event include patient, pharmacological and vessel characteristics.The instructions for use states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Without images available for review the reported event could not be confirmed or further clarified.Pain does not represent a device malfunction and may be related to underlying patient specific issues.Without knowing the location of the pain, a clinical determination cannot be made as to the cause.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.